Current issues of ACP Journal Club are published in Annals of Internal Medicine


Etiology

Review: Risk for anticoagulant-related bleeding with heparin and warfarin is common and often serious

ACP J Club. 1994 Mar-April;120:52. doi:10.7326/ACPJC-1994-120-2-052


Source Citation

Landefeld CS, Beyth RJ. Anticoagulant-related bleeding: clinical epidemiology, prediction, and prevention. Am J Med. 1993 Sep;95:315-28.


Abstract

Objective

To determine the risk for bleeding during anticoagulant therapy with heparin and warfarin by using meta-analysis.

Data sources

Relevant articles were identified by MEDLINE (1986 through 1991) using the key words heparin, warfarin, and adverse effects. Bibliographies of reviews and original reports were also scanned.

Study selection

All identified studies were rated according to the quality of their design. Estimates of the risk for anticoagulant-related bleeding and risk factors for bleeding were obtained from studies of inception cohorts.

Data extraction

The frequencies of fatal, major, and major or minor bleeding were extracted according to the definitions of the original studies. Data on the site of bleeding, risk factors for anticoagulant-related bleeding, diagnostic evaluation, and prevention of bleeding were also extracted.

Main results

The mean frequencies of fatal, major, and major or minor bleeding during a course of heparin therapy in 8 inception cohort studies with a total of 937 patients were 0.4% (95% CI 0.1% to 1.0%), 6% (CI 5% to 8%), and 16% (CI, 14% to 18%), respectively. The mean frequencies of fatal, major, and major or minor bleeding during warfarin therapy in 25 inception cohort studies with a total of 4318 patients were 0.6%/y (CI 0.4% to 0.7%), 3.0%/y (CI 2.6% to 3.4%), and 9.6%/y (CI 8.8% to 10.3%), respectively. The most common sites of anticoagulant-related bleeding were the gastrointestinal tract, the urinary tract, the soft tissues, and the oropharynx. The duration of anticoagulant therapy was a critical determinant of the overall risk for bleeding, with the highest risk occurring during the first month of therapy with warfarin. The type and severity of comorbid illness were the most important risk factors for anticoagulant-related bleeding. Cerebrovascular disease, serious heart disease, liver dysfunction, and renal insufficiency were associated with an increased risk for anticoagulant-related bleeding. Age has not been clearly established as a risk factor. Concurrent intake of nonsteroidal anti-inflammatory agents, especially aspirin, increased the risk for anticoagulant-related bleeding. Diagnostic evaluation of gastrointestinal bleeding and gross hematuria may lead to the diagnosis of previously unknown lesions in one third of patients. Anticoagulant-related bleeding could be decreased by the use of less intense warfarin therapy (International Normalized Ratio [INR] 2.0 to 3.0).

Conclusions

Anticoagulant-related bleeding with heparin and warfarin is common and often serious. The mean risks for major bleeding are 0.8% per day for heparin therapy and 3% per year for warfarin therapy.

Source of funding: National Institute on Aging.

For article reprint: Dr. C.S. Landefeld, Department of Veterans Affairs, San Francisco Medical Center, 4150 Clement Street, San Francisco, CA 94121, USA. FAX 415-750-6641.


Commentary

The most serious complication of short-term anticoagulation with intravenous heparin is intracranial bleeding, which appears to be more common in patients with a history of stroke, particularly when anticoagulation is initiated early after cardioembolic stroke. A computed tomographic scan should be considered before initiating heparin early after a severe stroke. Landefeld and Beyth point out that heparin-associated bleeding may also occur at other sites and, unfortunately, is not accurately predicted by the partial thromboplastin time.

With long-term oral anticoagulant therapy, the dose of warfarin should be adjusted based on the prolongation of the prothrombin time reported as the INR, which adjusts for differences in thromboplastin reagents (1). The correlation between prolongation of the INR and hemorrhagic complications is strong. The risk for bleeding is less when treatment is targeted to an INR of 2.0 to 3.0 as compared with higher INRs. Fortunately, higher INRs (3.0 to 4.5) are currently only recommended for patients with mechanical heart valves or patients with tissue valves who are thrombosis prone (2). The recommendations of the Third ACCP Conference on Antithrombotic Therapy for long-term anticoagulation provide reasonable guidelines for adjusting the dose of warfarin while minimizing the bleeding risk for most indications (3). This review adds to the current literature by identifying specific co-existing diseases that increase the risk for anticoagulant-associated bleeding. Further study should be directed toward refining and validating multivariant risk indices to predict bleeding in individual patients, such as those developed by the authors.

Paul R. Eisenberg, MD
Washington University School of MedicineSt. Louis, Missouri, USA


References

1. Eckman MH, Levine HJ, Pauker SG. Effect of laboratory variation in the prothrombin-time ratio on the results of oral anticoagulant therapy. N Engl J Med. 1993;329:696-702.

2. Turpie AG, Gent M, Laupacis A, et al. A comparison of aspirin with placebo in patients treated with warfarin after heart-valve replacement. N Engl J Med. 1993;329:524-9.

3. Dalen JF, Hirsh J; guest eds. Third ACCP Consensus Conference of Antithrombotic Therapy. Chest. 1992;102(Suppl).